Thunderstorm Wind, Kossuth
- When
- July 19, 4:47 PM CST
- Where
- Kossuth County, 1.22 mi NE of Whittemore
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.080, -94.400
Measured at the Algona RWIS site on U.S. Highway 18.
A frontal boundary remained across the area on the 19th as a shortwave moved into the area and interacted with the front. A low pressure wave formed on the front and lifted northeast across the state during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A frontal boundary remained across the area on the 19th as a shortwave moved into the area and interacted with the front. A low pressure wave formed on the front and lifted northeast across the state during the late afternoon. As the front sagged south, a line of thunderstorms formed and moved east-southeast through Iowa. The airmass became very unstable by late afternoon with CAPE in the 3000-4000 J/kg range and lifted indices in the -6 to -10 C range. Surface dewpoints rose into the low to mid 70s ahead of the front with temperatures in the 80s. The freezing level was quite high at around 15,000 feet and the CAPE in the -10 to -30 C. layer of the atmosphere was around 500 J/kg. Unlike in previous days, there was moderate shear in the atmosphere with 35 to 45 kts. Precipitable water was around 1.7 inches. The LCL was relatively low, at around 750 meters. The thunderstorms became severe quite rapidly and produced wind gusts to around 60 MPH. Hail was limited in size by the warm and moist atmosphere. Most of the hail was around three quarters of an inch or less, with the larger hail around an inch in diameter. There there three tornadoes during the event. The first touched down in Kossuth County, south of Algona, and did only minor damage with trees uprooted. The second was in Carroll County from the Templeton area toward Coon Rapids. This tornado caused more damage along its track. On one farmstead, it hit the house and barn. The barn was completely flattened, and damage was done to the house. Power lines were also downed. The main line of storms moved out of the state by around midnight. During the night, as the low level jet strengthened, the front began lifting north again. A scattered line of thunderstorms formed from west central into central Iowa. One of the storms produced penny size hail in the Huxley area of Story County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 19, 2:24 PM CST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT SAT JUL 19 2008 .SHORT TERM /TONIGHT/... MORNING STRATUS HAS BECOME MORE CELLULAR THIS AFTERNOON THOUGH SOME MVFR BKN CEILINGS REMAIN MAINLY OVER THE EASTERN HALF BECOMING MORE SCT TO THE WEST. A COUPLE OF BOUNDARIES IN THE VICINITY WITH ONE WARM FRONT MOVING INTO SW IA AND THROUGH CENTRAL NEBRASKA AND THE OTHER NEAR FSD AND NORTHEASTWARD INTO MINNESOTA. THE NORTHERN BOUNDARY WILL BE THE FOCUS FOR CONVECTION EARLY WITH BETTER UPPER LEVEL KINEMATICS NEARBY TO FIRE CURRENT STORMS. GOOD DEEP SHEAR NEAR 50 KTS IS FAVORABLE FOR SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. A FEW TORNADOES ARE POSSIBLE THOUGH THE LOW LEVEL SHEAR IS NOT AS STRONG. SOME DEVELOPMENT POSSIBLE FARTHER SOUTH WITH ADVANCING SOUTHERN BOUNDARY WITH THE SFC IS CURRENTLY UNCAPPED AND AWAITING A TRIGGER TO KICK IT OFF. TRIGGER WILL LIKELY ARRIVE IN THE FORM OF OUTFLOW FROM NORTHERN STORMS OR SHORTWAVE ENERGY FROM THE NORTHWEST. BEST POPS WILL BE BEFORE MIDNIGHT THEN SOME LESSER ACTIVITY LINGERING. .LONG TERM /SUNDAY THROUGH SATURDAY/... EVEN AS TONIGHTS CONVECTION DEPARTS EASTWARD...DEVELOPING LOW PRESSURE IN THE LEE OF THE ROCKIES WILL EXTEND A SFC-850 MB WARM FRONT EASTWARD ACROSS THE AREA TOMORROW...WHICH SHOULD PROVIDE FOCUS FOR ADDITIONAL STORM DEVELOPMENT. AN MCC WILL LIKELY DEVELOP OVER SD OR NORTHEASTERN NEBRASKA DURING THE EARLY MORNING HOURS AND RIDE DOWN THE SFC BDRY THRU CENTRAL/NORTHERN IA TOMORROW. DEPENDING ON CONVECTIVE TIMING THERE IS SOME SEVERE THREAT AS A SUBTLE 500 MB SHORTWAVE CROSSING THE AREA IN THE AFTERNOON/EVENING WILL PROVIDE ENHANCED SHEAR...AND INSTABILITY WILL BE HIGH SOUTH OF THE SFC BDRY. BEGINNING SUNDAY NIGHT SFC HIGH PRESSURE WILL BUILD INTO THE UPPER MIDWEST EVEN AS THE AFOREMENTIONED LOW PRESSURE SYSTEM REGROUPS IN EASTERN COLORADO...WITH THE BATTLE BETWEEN THE WIND FIELDS OF THESE TWO SYSTEMS STALLING THE SFC FRONTAL BDRY NEAR SOUTHERN IA. GFS IS STRONG ENOUGH WITH THE HIGH TO PUSH THE BDRY SOUTH INTO NORTHERN MO...WHEREAS NAM AND ECMWF DONT QUITE GET IT THERE AND HANG IT UP OVER FAR SOUTHERN IA. NORTH OF THE BOUNDARY RAIN CHANCES WILL BE QUITE LOW FROM LATE MONDAY THRU WEDNESDAY MORNING...BUT ALONG AND SOUTH OF THE BOUNDARY CHANCES FOR RAIN AND STORMS WILL PERSIST. BY EARLY WEDNESDAY A DEEPER MID-LEVEL TROUGH WILL PROGRESS INTO THE ROCKIES...WITH SFC LOW PRESSURE DEVELOPING ALONG THE LENGTH OF THE HIGH PLAINS AND PUSHING THE SFC HIGH EASTWARD INTO THE GREAT LAKES. THIS WILL BEGIN TO TURN OUR SFC FLOW TO SE AND THE OLD BDRY WILL BEGIN TO PIVOT NORTHWARD OVER NE AND SD...CONFINING RAIN CHANCES TO SOUTHWESTERN PORTIONS OF OUR CWA. THERE IS SOME DISAGREEMENT BTWN GFS AND ECMWF AS TO EVOLUTION OF THE RESULTING SFC LOW/S AND PRECIP FIELDS...HOWEVER THEY HAVE CONSISTENTLY BEEN PEGGING WED NIGHT/THURS AS THE MOST LIKELY TIMES FOR THESE FEATURES TO PASS THROUGH OUR AREA. HAVE THUS UPPED POPS TO CHANCE FOR THESE PERIODS...AND IF THE SCENARIO HOLDS THEY WILL NEED TO BE RAISED FURTHER IN THE FUTURE. && .AVIATION...19/18Z MVFR CEILINGS STILL LINGERING OVER PORTIONS OF CENTRAL IOWA EARLY THIS AFTERNOON THOUGH SCATTERING AND LIFTING HAS COMMENCED. EXPECT MOST LOCATIONS TO RISE TO VFR BY 20Z. THUNDERSTORMS ARE EXPECTED TO INITIATE TO THE WEST OF THE REGION THEN MOVE INTO NORTH CENTRAL IOWA LATER THIS AFTERNOON AND INTO THE EVENING HOURS. ANOTHER ROUND OF FOG AND POSSIBLE STRATUS DEVELOPMENT LOOMS TONIGHT MAINLY NORTH OF HIGHWAY 30. && .DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH FOR NORTHWESTERN IOWA INCLUDING EMMET...PALO ALTO...KOSSUTH...AND WINNEBAGO COUNTIES UNTIL 10 PM CDT. && LONG TERM...LEE SHORT TERM/AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 406 PM CDT SAT JUL 19 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-202115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 406 PM CDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHWEST IOWA AND ACROSS NORTH CENTRAL IOWA LATE THIS AFTERNOON AND THROUGH THE EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON AREA STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND SUNDAY NIGHT WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. AGAIN...LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON AREA STREAMS AND CREEKS. ADDITIONAL THUNDERSTORM CHANCES EXIST MONDAY THROUGH WEDNESDAY...BUT IT IS TOO EARLY TO DETERMINE FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE THROUGH MIDNIGHT TONIGHT. IAZ070>075-081>086-092>097-202115- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 406 PM CDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT WITH A SEVERE STORM POSSIBLE. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER AND CHARITON RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND SUNDAY NIGHT...AND AGAIN MONDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON AREA STREAMS AND CREEKS. ADDITIONAL THUNDERSTORM CHANCES EXIST TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE SUNDAY AND AGAIN LATE MONDAY.
The Des Moines radar (KDMX), 160 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
10 thunderstorm wind, 6 hail, 3 tornado. Local standard time, as filed.
Measured at the Algona RWIS site on U.S. Highway 18.
A brief tornado touchdown was reported with numerous trees uprooted.
Measured wind by the KCCI schoolnet site.
Numerous large tree branches down along southern side of Lu Verne.
Numerous 12 inch diameter branches down. Trees snapped in half.
Ten to 15 inch tree branches down.
Tornado touched down near the intersection of Highway 141 and Hawthorne. A farmstead was hit along the path, flattening the barn and damaging the homestead. Power lines were also downed by the tornado.
A brief touchdown was reported with no damage.
Report from the Waterloo RWIS site.
Report from the intersection of Merle Hay Road and Douglas.
Wind gust measured at the Des Moines International Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104288, 104274, 104289, 104285, 113330, 104286, 104287, 104275, 104280, 104290, 104276, 104284, 104291, 104281, 104282, 104283, 104492, 104292, 104293.